On February 1, 2008, the FDA issued a public heath advisory (http://www.fda.gov/bbs/topics/NEWS/2008/NEW01788.html) regarding new safety warnings regarding the smoking-cessation drug Chantix (varenicline) indicating, “It appears increasingly likely that there may be an association between Chantix and serious neuropsychiatric symptoms.”
Chantix, a non-nicotine prescription medication manufactured by the drug giant Pfizer is used to help people stop smoking. The drug was fast-tracked by the FDA because of the promise it showed during clinical trials and was approved for sale in the United States in 2006. Chantix acts at receptors in the brain affected by nicotine and may help those who wish to give up smoking in two ways: by providing some nicotine effects to ease the withdrawal symptoms and by blocking the effects of nicotine from cigarettes if they resume smoking. The most common side effects according to Pfizer include nausea (30%), trouble sleeping, changes in dreaming, constipation, gas, and/or vomiting. However, some users of Chantix have reported disturbing side effects including behavioral changes in the form of aggression, agitation, disorientation, disassociation, abnormal thinking, mood swings, hallucinations, psychotic disorders, euphoria, and suicidal ideation.
The FDA announcement emphasized that patients should inform their doctors about any history of psychiatric illness prior to starting Chantix, and further recommended that patients, patients’ families, and health care professionals closely monitor any changes in mood and behavioral changes during and after Chantix treatment (http://www.fda.gov/cder/foi/label/2008/021928s007lbl.pdf).